Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 229, NWS Des Moines, IA

September 18, 2019Black Hawk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2019, 2:45 PM CDT for Black Hawk County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 2:45 PM CDT (19:45 UTC)
Expired
Sep 18, 2019, 3:00 PM CDT
In force
15 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Black Hawk County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 12:28 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 18, 12:28 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Wed Sep 18 2019

.DISCUSSION.../Today through Tuesday/
Issued at 431 AM CDT Wed Sep 18 2019

*/ Highlights...

 -Several rounds of showers and thunderstorms likely over the next
several days.
 -Heaviest rainfall may be in central to northern Iowa, with a non-
zero chance of flooding issues starting tonight/tomorrow and
possibly Saturday/Sunday.
 -Above-normal temperatures to continue...

*/ Summary...

Another seasonably hot and humid day is in store for central
Iowa. Expect temperatures for today to be similar... perhaps a
degree or two cooler than where they were yesterday, topping out
well into the 80s. With dewpoints expected to remain in the low
70s, heat index values will likely push the low 90s once again in
central to southern Iowa.

For tonight, confidence is high in heavy to moderate rainfall
occurring across north-central into south-central Iowa. These
showers and storms are expected to start in northern Iowa and very
slowly move southward through the overnight hours. Overall storm
motion may be less than 5 mph. In total, with this prolonged
rainfall event stretched into Thursday afternoon, rainfall amounts
in some locations may reach the 1 to 2 inch range. Localized flash
flooding cannot be ruled out. Today's forecasters will look closely
at the need for any type of flood headlines for tonight/tomorrow.

Yet another slug of showers and storms are forecast sometime near
Saturday that could bring widespread moderate rainfall totals.
Forecast confidence is somewhat low at this time as there is a large
amount of spread in terms of model timing and location of the
heaviest precip chances.

Overall, Sunday will be slightly cooler, but there is no
strong/prolonged CAA in sight behind the Saturday/Sunday
system...meaning next week's temperatures will likely remain in the
70s to 80s. If any sustained sunshine enters the forecast, next
week's temperatures will need to be bumped up at least 5 degrees.

*/ Technical Discussion...

Today...

08z Water vapor imagery clearly picking up on an upper low spinning
over NW North Dakota. Well-phased in the PVA side of this upper low,
a weaker impulse is being propagated east/NE across Minnesota.
Aloft, decent 500mb-300mb Q-Vector convergence that is leading a
broad swath of 700mb QG frontogenetical forcing is in play over
NW Iowa... supporting ascent processes. Lower in the atmos, a 40kt
LLJ has transported a huge slug of moisture that is advecting
PWATs of nearly 2 inches into NW Iowa, focused with a broad area
of 850mb moisture flux convergence. In response, showers and
thunderstorms have developed across the NW DMX CWA. Rainfall
amounts of 0.5 inches or so are currently forecast...with a few
localized amounts nearing 1 inch certainly possible. HI-res models
in good agreement with gradually propagating this mesoscale setup
eastward through today, with precip slowly diminishing as it
nears the eastern edge of the DMX CWA by the afternoon.

Tonight...

Another shortwave blasts through the upper Midwest between 06 and
12z Thursday. Similar to this morning's setup, abundant moisture
in play as PWAT values near 1.9 inches... which is an upwards
trend from last night. Heavy rainfall parameters favorable and
indicate moderately efficient rain producers. Corfidi vectors
effectively become nil and overall storm motions slow greatly. So
this system looks to play out as a giant swath of rain that starts
in north- central Iowa this evening, and very slowly drifts
southeastward through the overnight hours. Seemingly, the RAP has
been the most excited about rainfall totals as it has been
yielding amounts in the 1 to 3 inch range for this timeframe.

As mentioned yesterday, the north-central portion of Iowa... From
Ames to Fort Dodge to Mason City... has received roughly upwards of
600 percent of their normal rainfall totals over the past 7-10 days.
So antecedent soil conditions are very saturated. Further, will
have to see how this morning's rainfall plays out across the area.
While no notable flooding is expected from this morning's
rainfall, it may saturate the grounds in advance of tonight's
system. The possible need of flood-related headlines will be
looked at closely by today's forecast shift. Given the efficiency
of the rain producers from this morning, am becoming increasingly
nervous for tonight.

Saturday/Sunday...

A rather potent-looking upper low is being progged to come onshore
near the Oregon coastline and dip down through the Four corners
Region by Friday. Meanwhile, another shortwave is being progged to
propagate eastward across the northern CONUS. These two features
more-or-less Fujiwara over the upper Plains on Friday and eject
towards Minnesota Saturday. Further, the moisture associated with
the tropical system, Imelda, may be phased into these features as
well...being advected directly over Iowa sometime Saturday/Sunday.
Right now, long-range models do not have the best handle on how
these interactions will all play out. The GFS has been faster than
the ECMWF... and the 00z Wed GFS has catered more to the ECMWF
solution. So, have slowed precip timing slightly since yesterday
evening... mentioning the potential for this to carry into Sunday.

Long-range models are pushing PWATs of 2 inches into Iowa with this
setup. So will have to monitor this for another moderate to heavy
rainfall potential. Given what rain falls Thursday, this could lead
to "compounded" flood-related impacts. Due to high model spread,
confidence too low at this time to get too mired in the details of
timing/location/amounts. But will be watching this closely.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1228 PM CDT Wed Sep 18 2019

Line of storms was previously expected to diminish continues to
work its way across central IA and could impact KALO and KDSM
through early afternoon. Otherwise it is expected to dissipate
before reaching KOTM. A surface boundary is situated across
northwest Iowa and is expected to be the focus for further
storm/shower development later this evening and continuing through
the taf forecast period. This boundary is expected to stall its
progression across central Iowa which would allow for an extended
period of SHRA/TSRA impacting KALO and KDSM Thursday morning. For
now have highlighted the greatest chances for TSRA/SHRA at all TAF
locations.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Kotenberg
AVIATION...Beerends
Hazardous weather outlook, Sep 18, 4:13 AM CDT, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
413 AM CDT Wed Sep 18 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
413 AM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Non-severe thunderstorms are likely north and west this morning.
Some may produce locally heavy rains however. Additional
thunderstorms are likely tonight, mainly across central sections.
Locally heavy rains and isolated flash flooding are possible. The
severe weather potential is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be likely into Thursday as well, mainly in the
morning. The potential for locally heavy rain and isolated flash
flooding will linger into the morning as well. The severe weather
potential remains low.

Other than dry conditions Monday, intermittent chances for
showers and thunderstorms will remain in the forecast from Friday
through Tuesday. The best chances will be over the weekend. The
outlook for the severe weather and heavy rain potential will be
better known in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for heavy rain and flooding reports through
Thursday morning.

Small

In the hours before

Special weather statement, Sep 18, 2:01 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
201 PM CDT Wed Sep 18 2019

IAZ038-039-050-181930-
Black Hawk IA-Tama IA-Grundy IA-
201 PM CDT Wed Sep 18 2019

...Strong Thunderstorm Moving Across Far Northern Tama County...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Traer, or about 15 miles south of Waterloo, moving east
northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Porte City, Traer, Reinbeck, Dysart, Washburn, Gilbertville and Tf
Clark State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4230 9230 4214 9230 4216 9266 4233 9267
      4245 9206 4230 9206
TIME...MOT...LOC 1859Z 255DEG 18KT 4229 9246

Lee
Local storm report, Sep 18, 2:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
244 PM CDT WED SEP 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     5 N DYSART              42.24N 92.30W
09/18/2019                   TAMA               IA   TRAINED SPOTTER

            TREE BRANCH SNAPPED OFF. WINDS ESTIMATED
            AROUND 60 MPH.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 5:36 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto54 min
Sep 18, 7:06 AM CDTSpecial Weather StatementDMXEmmet, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 2 more54 min
Sep 18, 2:01 PM CDTSpecial Weather StatementDMXBlack Hawk29 min
Sep 18, 3:36 PM CDTFlood WatchDMXAdair, Adams, Audubon, Boone, Calhoun, Carroll and 12 more4 hr
Sep 18, 4:14 PM CDTSpecial Weather StatementDMXMahaska, Poweshiek61 min
Sep 18, 4:25 PM CDTSpecial Weather StatementDMXHancock50 min
Sep 18, 4:40 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion35 min
Sep 18, 4:43 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek17 min
Sep 18, 6:07 PM CDTSpecial Weather StatementDMXWapello8 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.